Texas, 2014

Flash Flood in Texas, September 12, 2014

September 12, 2014 · NWS FWD · 1 event in 1 county or zone

Slow moving storms developed along the Red River where strong isentropic lift was present during the early morning hours. A cold front had passed through the area the day before, and a stronger cold front was expected later that day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Slow moving storms developed along the Red River where strong isentropic lift was present during the early morning hours. A cold front had passed through the area the day before, and a stronger cold front was expected later that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 12, 5:44 AM CST, 46 minutes earlier.

Area forecast discussion, Sep 12, 5:44 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
644 AM CDT FRI SEP 12 2014

.AVIATION...
THE PRIMARY AVIATION WEATHER CONCERN TODAY WILL BE THE TIMING OF
RAIN/THUNDERSTORMS AND THE ASSOCIATED IFR TO OCCASIONAL LIFR
CEILINGS. THE MAJORITY OF ISENTROPIC LIFT OVERNIGHT HAS BEEN NORTH
OF THE METROPLEX TERMINALS. WE EXPECT A SLOW SOUTHWARD PROGRESSION OF
THE SHOWERS/STORMS THROUGH THE MORNING BUT AN OVERALL WEAKENING IN
ACTIVITY AS THE LOW LEVEL JET WANES. THE MOST LIKELY SCENARIO IS
THAT SOME SHOWERS WILL IMPACT THE METROPLEX TERMINALS BETWEEN
ABOUT 14 AND 17Z BUT THE ACTIVITY WILL BE LIGHT AND TEMPORARY. WE
EXPECT NEW DEVELOPMENT OF SHOWERS AND STORMS THIS AFTERNOON ON A
STRONG COLD FRONT. THE METROPLEX TAF SITES WILL MOST LIKELY BE
NORTH OF THE AFTERNOON ACTIVITY. HOWEVER...WACO MAY SEE SOME
IMPACTS BETWEEN ABOUT 20Z AND 00Z. AFTER 00Z THE BEST FORCING WILL
BECOME CONCENTRATED CLOSER TO THE FRONT AND AFFECT MAINLY THE HILL
COUNTRY.

OVERALL...MVFR CEILINGS WILL REMAIN IN PLACE THROUGH SATURDAY
MORNING. HOWEVER...BRIEF PERIODS OF IFR TO LIFR CONDITIONS ARE
POSSIBLE...ESPECIALLY IN PRECIPITATION THIS MORNING.

A NORTH WIND WILL PREVAIL THROUGH SATURDAY MORNING AT SPEEDS
BETWEEN 12 AND 18 KNOTS. THE HIGHER SPEEDS AND OCCASIONAL HIGHER
GUSTS WILL ACCOMPANY THE COLD FRONT AND REMAIN IN PLACE FOR
SEVERAL HOURS AFTER FROPA. WIND SPEEDS SHOULD FALL CLOSER TO 12
KNOTS LATER THIS EVENING.

79

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT FRI SEP 12 2014/

3AM SURFACE ANALYSIS SHOWS THE INITIAL COLD FRONT THAT CAME
THROUGH YESTERDAY IS POSITIONED ACROSS THE FAR SOUTHERN PARTS OF
THE CWA FROM THE TEMPLE-KILLEEN AREA NORTHEAST TO NEAR TYLER.
TEMPERATURES ARE STILL RELATIVELY WARM NORTH OF THE BOUNDARY BUT
NORTH WINDS ARE WELL ESTABLISHED. THE MORE SIGNIFICANT FRONT
APPEARS TO BE LOCATED ACROSS CENTRAL OKLAHOMA THIS MORNING AND IS
QUICKLY ON ITS WAY SOUTHWARD AS A STRONG SHORTWAVE MOVES THROUGH
THE UPPER MIDWEST. TEMPERATURES BEHIND THIS FRONT ARE IN THE UPPER
50S ACROSS NORTHERN OKLAHOMA WITH 30S AND 40S ACROSS NEBRASKA AND
KANSAS. THIS IS QUITE COLD FOR THIS TIME OF THE YEAR AND WHILE IT
WONT BE THAT COLD HERE...THE AIRMASS ITSELF WILL HAVE NO TROUBLE
MAKING IT THROUGH. MAIN CHANGES TO THIS FORECAST WILL BE TO LOWER
TEMPERATURES THROUGH THE WEEKEND.

IN THE IMMEDIATE SHORT TERM...RAIN AND THUNDERSTORM CHANCES WILL
INCREASE RAPIDLY OVER THE NEXT 6 HOURS. RADAR IMAGERY SHOWS A
SUBSTANTIAL INCREASE IN ACTIVITY OVER THE LAST SEVERAL HOURS AND
THIS TREND IS EXPECTED TO CONTINUE AS LOW LEVEL FRONTOGENTIC
FORCING INCREASES MARKEDLY THROUGH 12Z. ISENTROPIC ASCENT APPEARS
TO BE STRONGEST BETWEEN 10-15Z THIS MORNING BEFORE TAPERING OFF AS
THE MAIN SURGE OF COOLER AIR MOVES THROUGH. THE ACTUAL POP
FORECAST IS A LITTLE TRICKY AS HAS BEEN THE CASE THE LAST COUPLE
OF DAYS...BUT IT APPEARS THAT BEST RAIN CHANCES THROUGH EARLY
MORNING WILL BE ALONG THE RED RIVER SOUTH TO AROUND I-20 WHEN LOW
LEVEL FORCING IS STRONGEST. AS THE SURGE OF COOLER AIR MOVES
THROUGH...ISENTROPIC ASCENT WEAKENS AND WE MAY SEE A DECREASE IN
COVERAGE THROUGH MIDDAY...ESPECIALLY SOUTH OF THE METROPLEX. HIGH
RESOLUTION GUIDANCE INDICATES THAT TEMPERATURES AHEAD OF THE MAIN
FRONT WILL WARM INTO THE UPPER 80S...ACROSS OUR EXTREME SOUTHERN
COUNTIES. THIS WILL HELP SHARPEN THE TEMPERATURE GRADIENT ACROSS
THE FRONT AND WILL LIKELY ALLOW A LINE OF SHOWERS AND
THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON ALONG THE WELL DEFINED
BOUNDARY. THIS IS MOST LIKELY TO HAPPEN ACROSS THE SOUTHERN PARTS
OF THE CWA. SO...THERE MAY BE AN AREA FROM NEAR THE METROPLEX
SOUTHWARD TO AROUND WACO THAT ACTUALLY MISSES OUT ON BETTER RAIN
CHANCES TODAY.

AS FOR TEMPERATURES...AREAS ALONG AND NORTH OF I-20 ARE NEAR
DAYTIME HIGHS NOW AND THE CURRENT FORECAST WILL ACTUALLY SHOW
SLOWLY FALLING TEMPS THROUGH THE DAY. FARTHER SOUTH...AHEAD OF THE
MAIN FRONT...TEMPERATURES WILL WARM THROUGH THE AFTERNOON. FAR
SOUTHERN PARTS OF THE CWA MAY EVEN APPROACH 90 DEGREES BEFORE THE
COLD FRONT MOVES THROUGH. RAIN CHANCES WILL TAPER OFF FROM NORTH
TO SOUTH LATER TONIGHT...BUT WILL LEAVE SOME 20/30 POPS IN TO
ACCOUNT FOR ANY LINGERING ACTIVITY WITH BEST CHANCES STILL ACROSS
THE SOUTH TONIGHT. I HAVE LOWERED TEMPERATURES FOR TONIGHT BASED
ON THE EXTENSIVE COLDER AIR UPSTREAM...BUT EXTENSIVE CLOUD COVER
AND NORTH WINDS WILL HELP KEEP THEM FROM FALLING MORE
SUBSTANTIALLY. TEMPERATURES AREAWIDE SHOULD BE IN THE 50S TONIGHT
WITH LOWER 60S ACROSS THE SOUTHERN COUNTIES. SATURDAY AND SUNDAY
STILL LOOK LIKE THEY WILL BE CLOUDY WITH TEMPERATURES SLOWLY
WARMING THROUGH THE WEEKEND.

EXTENSIVE MOISTURE WILL LINGER INTO NEXT WEEK ACROSS NORTH TEXAS
WITH AT LEAST A COUPLE OF DISTURBANCES EXPECTED TO MOVE THROUGH
THE REGION. SOME LOW RAIN CHANCES WILL CONTINUE ON MONDAY BUT THE
MORE SIGNIFICANT DISTURBANCE IS EXPECTED MONDAY NIGHT INTO
TUESDAY. HAVE RAISED POPS UP A BIT FOR TUESDAY AS ANOTHER FRONT IS
EXPECTED TO MOVE INTO THE AREA.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  57  74  66  82 /  70  20  10  10  10
WACO, TX              83  60  75  63  84 /  60  30  10  10  10
PARIS, TX             71  54  73  59  77 /  90  20  10  10  10
DENTON, TX            70  55  73  62  82 /  80  20  10  10  10
MCKINNEY, TX          72  55  73  60  82 /  70  20  10  10  10
DALLAS, TX            73  58  74  65  83 /  70  20  10  10  10
TERRELL, TX           77  57  74  63  82 /  60  20  10  10  10
CORSICANA, TX         83  61  76  64  84 /  60  30  10  10  10
TEMPLE, TX            86  60  74  62  84 /  60  30  20  10  10
MINERAL WELLS, TX     70  54  73  62  82 /  70  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/91
Hazardous weather outlook, Sep 12, 2:49 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
349 AM CDT FRI SEP 12 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
349 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY WITH THE BEST STORM
CHANCES NEAR AND NORTH OF THE I-20 CORRIDOR THIS MORNING AND SOUTH
OF THE I-20 CORRIDOR THIS AFTERNOON. CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY RAINFALL AND SOME LOCALIZED FLOODING IS POSSIBLE WITH
THE STRONGER STORMS. THUNDERSTORM CHANCES WILL DECREASE FROM NORTH
TO SOUTH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF A HAMILTON TO ATHENS
LINE ON SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE REGION WIDE
MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dallas/Ft Worth radar (KFWS), 162 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fannin

When
September 12, 6:30 AM CST to 8:30 AM CST
Where
Fannin County, 0.66 mi S of Ridings to 0.59 mi W of Ridings
Cause
Heavy Rain
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.690, -96.180

The local radio station reported water covering the roadways near Mullberry (FM roads, as well as Hwys 78 and 56).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540972.